Alert archive / Kentucky / Flash Flood Warnings in 2004

Flash Flood Warning 63, NWS Jackson, KY

June 4, 2004Wayne County, Kentucky

NWS Jackson, KY issued this flash flood warning at Jun 4, 2004, 5:41 AM EDT for Wayne County, Kentucky. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 4, 2004, 5:41 AM EDT (09:41 UTC)
Expired
Jun 4, 2004, 8:00 AM EDT
In force
2 hr
Issued by
NWS Jackson, KY
Area
Counties, with a storm outline in the text

County Wayne County, KY

The radar

The Knoxville radar (KMRX), 147 km from the middle of the area, began a volume at 09:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 9.7 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2004-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 211 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2004-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
211 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
1082 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KJKL 040944
FFWJKL
KYC231-041200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
541 AM EDT FRI JUN 4 2004

THE NATIONAL WEATHER SERVICE IN JACKSON KY
HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WAYNE COUNTY IN KENTUCKY.

* UNTIL 800 AM EDT.

* AT 537 AM EDT...DISPATCH REPORTED FIVE TO SIX INCHES OF WATER OVER 
HIGHWAY 90 SEVEN TO EIGHT MILES EAST OF MONTICELLO...AND OVER 
HIGHWAY 1275 THREE AND ONE HALF MILES EAST OF MONTICELLO.

ALTHOUGH DOPPLER RADAR HAS INDICATED THAT THE HEAVIEST RAIN HAS 
ENDED...EXCESSIVE RUNOFF REMAINS A PROBLEM ACROSS THE COUNTY.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. MOVE TO HIGHER GROUND. LEAVE
AREAS SUBJECT TO FLOODING WHEN WATER STARTS TO RISE.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
FLOWING WATERS BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS...
ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND.

REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY.

LAT...LON 3663 8500 3677 8502 3685 8508 3697 8489
          3697 8469 3683 8457 3675 8469 3660 8479

$$

PIEPER
1 follow-up statement
000 
WGUS73 KJKL 041054
FFSJKL
KYC231-041105-
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
654 AM EDT FRI JUN 4 2004

...THE FLASH FLOOD WARNING FOR WAYNE COUNTY HAS BEEN CANCELLED...

AT 650 AM EDT NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE HEAVY
RAIN HAS ENDED AND IS NO LONGER CAPABLE OF PRODUCING FLOODING. IN 
ADDITION...COUNTY DISPATCH REPORTS THAT HIGH WATER ACROSS THE AREA 
THAT WAS REPORTED EARLIER TONIGHT...HAS SINCE RECEDED. THUS THE 
WARNING HAS BEEN CANCELLED.

STAY TUNED TO LOCAL MEDIA OUTLETS FOR THE LATEST WEATHER INFORMATION.
PLEASE PASS YOUR FLOOD REPORTS TO YOUR NEAREST LOCAL LAW ENFORCEMENT
AGENCY AND HAVE THEM RELAY YOUR REPORT TO THE NATIONAL WEATHER
SERVICE OFFICE IN JACKSON.

LAT...LON 3663 8500 3677 8502 3685 8508 3697 8489
          3697 8469 3683 8457 3675 8469 3660 8479

$$

PIEPER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Jun 4, 5:10 AM EDT, 31 minutes earlier.

Area forecast discussion, Jun 4, 5:10 AM EDT, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
510 AM EDT FRI JUN 4 2004

.DISCUSSION...

ACTIVE WEATHER ATTM THANKS TO CLOSED UPPER LOW WORKING ITS WAY
ACROSS THE AREA. PRECIP WILL REMAIN AS IT HAS UP UNTIL NOW...WITH
THE MAIN SWATH OF PRECIP JUST DOWNSTREAM OF THE LOW...OR IN OTHER
WORDS...FROM MULTIPLE VORT MAXES. MESOETA REMAINS THE MODEL OF
CHOICE AS ALL MODELS IN DECENT AGREEMENT WITH FEATURE...AND
ASSOCIATED 310K ISENTROPIC LIFT PATTERN.

MAJOR CHANGES TO PACKAGE INCLUDE UPPING POPS TO CAT ALMOST
AREAWIDE...WITH THE EXCEPTION OF THE WEST. ALSO...CUT POPS ALMOST
ALL TOGETHER FOR SATURDAY AS SYSTEM LOOKS TO BE OUT OF HERE FAIRLY
EARLY IN THE DAY. ALSO BEGIN A TREND OF PUMPING UP POPS INTO THE
EXTENDED WITH BOUNDARY DANGEROUSLY CLOSE TO THE AREA FOR A LENGTH OF
TIME.

AS FOR TEMP CHANGES...LOWERED TODAYS HIGHS...REMAINED CLOSE TO
GUIDANCE AS PREVIOUS PACKAGE HAD. GENERALLY LOWERED SAT MORNING
TEMPS...ESPECIALLY CONSIDERING THE POSSIBILITY OF A BIT OF CLEARING
STARTING IN THE SW CWA. DIDNT ALTO SATURDAY HIGHS...LOOKED GOOD.
LOWERS SAT MORNING TEMPERATURES...AND RAISED SUNDAY AFTERNOON
TEMPERATURES...BOTH OF THESE PERIODS CHANGES CAME AS A RESULT OF
LOWER POPS/CLOUDS IN THE TIME FRAME.

&&

.PREV DISCUSSION...

1138 PM EDT THU JUN 3 2004

0Z 500 MB ANALYSIS AND WV IMAGERY REVEAL RATHER STRONG UPPER LOW FOR
EARLY JUNE OVER WESTERN KY WITH MOISTURE WORKING NORTH TO THE EAST
OF THE LOW. SO FAR NOT MUCH IN THE WAY OF RAINFALL...EXCEPT FOR A
FEW SHOWERS AND THUNDERSTORMS EARLY THIS MORNING THAT WERE SLOW
MOVING AND PRODUCED ISOLATED RAINS OF 1 TO 1.5 INCHES.

FORECAST SOUNDINGS INDICATE DEEP MOISTURE TOMORROW...WITH UPPER LOW
PUSHING TO THE EAST. THIS COLD POOL ALOFT SHOULD STEEPEN MID LEVEL
LAPSE RATES AND LEAD TO AT LEAST SOME THUNDER WITH LOCALLY HEAVY
RAIN. STORM MOTION TOMORROW WILL BE RATHER SLOW (AROUND 10-15 KTS).
MODELS INDICATE SFC LOW SHOULD DEVELOP OVER THE SOUTHERN
APPALACHIANS AND PUSH NORTHEAST BY SAT. THE REGION SHOULD LIE IN THE
DEFORMATION ZONE BY FRI PM AND FEEL THAT RAINFALL OF 1 TO 2.5 INCHES
IN ABOUT 12 HRS IS POSSIBLE...ESPECIALLY OVER THE EASTERN 2/3 OF THE
CWA WITH LOCALLY HIGHER AMOUNTS OF 3 TO 4 POSSIBLE. QPF MAX OF ETA
AND GFS IS IN THAT RANGE. MODELS CONTINUE TO INDICATE HIGH QPF FOR
LATE TONIGHT THROUGH TOMORROW EVENING AND HPC HAS PLACED THE CWA IN
ISOLATED ERD. THIS IS RATHER UNFORTUNATE...GIVEN SATURATED SOIL FROM
RECENT HEAVY RAINS. HAVE ISSUED A FLOOD WATCH FOR THE ENTIRE CWA
UNTIL 8 PM ON FRIDAY. FLASH FLOODING AND LARGER STREAMS AND CREEKS
ADJUSTED POPS BASED ON LATEST TRENDS FOR TONIGHT AND TOMORROW
(RAISED) AND LOWERED IN THE SW ZONES FOR FRI NIGHT AND SAT. TAPERED
POPS OFF A LITTLE EARLIER ON SAT BEHIND DEPARTING LOW. THIS ALSO
BROUGHT POPS INTO BETTER AGREEMENT WITH SURROUNDING WFOS.

610 PM EDT THU JUN 3 2004

20Z SFC ANALYSIS SHOWS A STALLED FRONTAL BOUNDARY THROUGH SOUTHERN
TENNESSEE. ON SATELLITE...A MASS OF CLOUDS ARE ROLLING THROUGH
SOUTHERN KENTUCKY AND CENTRAL TENNESSEE AHEAD OF A LARGE SHORTWAVE
TROUGH APPROACHING THE CENTRAL APPALACHIANS. UNSURPRISINGLY...
SHOWERS AND THUNDERSTORMS HAVE AGAIN DEVELOPED NEARBY. SO FAR THESE
ARE CONTENT TO MEANDER ALONG THE TENNESSEE BORDER...BUT THE TREND
LOOKS LIKE THEY WILL DRIFT NORTHWARD INTO FAR SOUTHEAST KENTUCKY
THIS EVENING.

THE MODELS ARE NOW IN CAHOOTS DEEPENING THE SHORTWAVE AS IT CARVES
THROUGH KENTUCKY TONIGHT. THIS THEN APPARENTLY WILL CLOSE OFF...
WINTER STYLE...AND ONLY SLOWLY EXIT THE OHIO VALLEY BY SATURDAY
EVENING. DESPITE THIS DRASTIC CHANGE...FIRST HINTED AT BY THE 06Z
RUNS...THE MODELS ARE IN VERY GOOD AGREEMENT AND WILL BE FOLLOWED
WITH THE MESOETA THE MODEL OF CHOICE DUE TO ITS BETTER RESOLUTION.
THE BIG STORY THIS WEEK WILL BE THE CLOSED LOW AND THE RAINY COOL
WEATHER IT BRINGS...BUT THE PATTERN LOOKS UNSETTLED RIGHT ON INTO
THE EXTENDED. A RIDGE WILL REBUILD ACROSS THE SOUTHERN GULF COAST
STATES ...BUT PLENTY OF LITTLE WAVES ROLLING ALONG THE NORTHERN EDGE
OF THIS WILL CROSS THROUGH THE OHIO VALLEY TO START THE NEW WORK
WEEK. THIS RIDGE THEN BUILDS WELL INTO THE OHIO VALLEY FOR A WARMER
AND PROBABLY QUIETER MID TO LATE WEEK.

SENSIBLE WEATHER WILL FEATURE A FEW SLOW MOVING THUNDERSTORMS
CROSSING INTO FAR SOUTHEAST KENTUCKY THIS EVENING THAT COULD CAUSE
MINOR FLOOD PROBLEMS OR POSSIBLY SMALL HAIL. THE THREAT OF HEAVY
RAIN FROM THE SHOWERS AND THUNDERSTORMS AHEAD OF THE SHORTWAVE WILL
ARRIVE RIGHT AROUND DAWN AND SPREADS THROUGH EAST KENTUCKY. BY
MORNING A DEEPENING AREA OF LOW PRESSURE WILL BE FOUND JUST
SOUTHEAST OF KENTUCKY ALONG THAT OLD FRONT. THIS WILL THEN
STRENGTHEN AND SLOWLY RIDE NORTH AS IT BUILDS WITH THE INFLUX OF
ENERGY FROM ABOVE. BY MIDDAY SATURDAY THE COMMA CLOUD FROM THIS LOW
WILL BE SLOWLY RIDING THROUGH EAST KENTUCKY BRINGING BOUTS OF HEAVY
RAIN...OCCASIONAL LIGHTNING AND MUCH COOLER TEMPERATURES. SHOULD
THIS SYSTEM CONTINUE TO LOOK PROMISING A FLOOD WATCH MAY BE ISSUED
LATER THIS EVENING OR WITH THE MORNING PACKAGE.

THIS UNSEASONABLY POTENT AND COOL SYSTEM WILL EVENTUALLY PULL AWAY
BY SATURDAY MORNING MAKING FOR A COOL DAY ON NORTH WINDS. OTHERWISE
...SATURDAY LOOKS TO BE A DRY DAY FOLLOWED BY MODERATING
TEMPERATURES THROUGH MIDWEEK. HOWEVER...BY MONDAY...THE COLD FRONT
LEFT BEHIND BY THIS DEEP LOW WILL START TO GET ACTIVE AND COULD
PROVIDE EAST KENTUCKY WITH ADDITIONAL ROUNDS OF HEAVY RAIN FROM
THUNDERSTORMS AND POSSIBLY A RENEWED THREAT FOR SEVERE WEATHER. BY
THE MIDDLE OF THE WEEK...THOUGH...RIDGING ALOFT SHOULD BE ENOUGH TO
CAP THE ACTIVITY OR AT THE VERY LEAST...ALLOW NO MORE THAN SCATTERED
CONVECTION.

MOS TEMPS HAVE COME IN APPROPRIATELY COOLER WITH A DEFINITE TREND
HIGHER IN THE POPS. GOING ALONG WITH THIS AND ACTUALLY DEVIATED
LITTLE FROM THE GFS MOS FOR HIGHS...FOR POPS UNDERCUT FOR NOW BUT
WILL LIKELY HAVE TO RAISE THESE UP AS THIS SYSTEM BECOMES MORE
CLEAR.

AS FOR IFPS/NDFD GRIDS...POPULATED WITH THE MESOETA THROUGH 60 HOURS
FOR TEMPS...DEW POINTS AND WINDS. THE TEMPS FROM THESE WERE A BIT
AGGRESSIVE WITH THE RAIN COOLED AIR FOR HIGHS FRIDAY SO I TOOK THEM
UP A BIT USING THE SHRINK STRETCH TOOL. SIMILARLY...I BUMPED UP
TEMPS A TAD FOR SATURDAY AS WELL. THE REST OF THE GRIDS IN THE FIRST
PART OF THE FORECAST HAD TO BE REWORKED TO BETTER COME IN LINE WITH
THE DRASTIC MODEL AND HPC FORECAST CHANGE OVER THE NEXT 48 HOURS.
AFTER THAT...THE REST WERE JUST TWEAKED TOWARD NDFD AND HPC
CONSENSUS.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH UNTIL 8 PM FRI ENTIRE
CWA.

PIEPER
Hazardous weather outlook, Jun 3, 5:55 PM EDT, 11 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
555 PM EDT THU JUN 3 2004

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-041100-
BATH KY-BELL KY-BREATHITT KY-CLAY KY-ELLIOTT KY-ESTILL KY-FLEMING KY-
FLOYD KY-HARLAN KY-JACKSON KY-JOHNSON KY-KNOTT KY-KNOX KY-LAUREL KY-
LEE KY-LESLIE KY-LETCHER KY-MAGOFFIN KY-MARTIN KY-MCCREARY KY-
MENIFEE KY-MONTGOMERY KY-MORGAN KY-OWSLEY KY-PERRY KY-PIKE KY-
POWELL KY-PULASKI KY-ROCKCASTLE KY-ROWAN KY-WAYNE KY-WHITLEY KY-
WOLFE KY-
555 PM EDT THU JUN 3 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE TONIGHT. A FEW THUNDERSTORMS NEAR
THE TENNESSEE BORDER COULD CONTAIN HEAVY RAIN...SMALL HAIL AND GUSTY
WINDS. LOCALIZED HEAVY RAIN WILL BE POSSIBLE TOWARD DAWN FROM
SHOWERS AND THUNDERSTORMS...ESPECIALLY NEAR THE VIRGINIA AND
TENNESSEE BORDERS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS ARE EXPECTED ON FRIDAY INTO FRIDAY NIGHT. HEAVY RAIN AND
LOCALIZED FLASH FLOODING WILL BE POSSIBLE ON FRIDAY INTO FRIDAY
EVENING AS AN AREA OF LOW PRESSURE TRACKS NORTHEAST ALONG THE
APPALACHIANS AND TRANSPORTS ABUNDANT ATLANTIC AND GULF OF MEXICO
MOISTURE INTO THE REGION. IF WIDESPREAD HEAVY RAIN MATERIALIZES...
SIGNIFICANT RISES WOULD BE POSSIBLE ON THE LARGER CREEKS AND STREAMS
AS WELL ON THE KENTUCKY...LICKING...CUMBERLAND AND BIG SANDY RIVERS.

THERE IS A CHANCE OF THUNDERSTORMS FROM SUNDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

PELTON

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 2:43 AM EDTFlash Flood WarningJKLWayne3 hr
Jun 4, 3:21 AM EDTFlash Flood WarningJKLPulaski3 hr
Jun 4, 8:40 AM EDTFlash Flood WarningJKLHarlan4 hr
Jun 4, 8:47 AM EDTFlash Flood WarningJKLLetcher4 hr
Jun 4, 4:39 PM EDTFlash Flood WarningJKLLetcher6 hr

Nearby

Flash Flood Warnings in Kentucky, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.